Do Medications Cause Nightmares?

A woman reports debilitating nightmares after being prescribed this antibiotic.

Posted May 28, 2016

The Journal of Neurogastroenterology and Motility recently published a short case study about a woman who experienced the sudden onset of nightmares after being prescribed a certain antiobiotic. The case study involved a 19-year old woman who had a gastrointestinal disorder that occurs as a result of weak muscles in the stomach, and slows the movement of food from the stomach to the small intestine. The symptoms of the disorder included vomiting and nausea.

The patient was prescribed an antiobiotic, Erythromycin, to treat her gastric symptoms. The antiobioc Erythromycin is often used to treat bacterial infections and respiratory infections, such as strep; in fact, it is also sometimes used during pregnancy to prevent strep in newborns, and is generally thought to be safe for use during pregnancy and breastfeeding.

In this case, the antiobiotic successfully treated the gastric symptoms, and even decreased the nausea the patient had been experiencing prior to treatment. However, the patient then suffered a peculiar side effect. Within a week of administration, the woman started experiencing vivid nightmares 3-7 nights per week, even though she had never before struggled with nightmares and had no history of psychological illness.

The nightmares were so disturbing that the patient refused to continue the medication for 3 weeks, even after her gastric symptoms returned. The nightmares went into remission only a few days after stopping treatment. However, after a few weeks of struggling with gastric symptoms, she again tried to take the medication, only to have the nightmares immediately re-appear a few days within re-starting treatment.

The debilitating nightmares necessitated a new form of treatment, and in time the patient was prescribed a new antibiotic, Azithromycin. Fortunately, this time the antiobiotic successfully treated the gastric symptoms without triggering nightmares.

The authors reveal that Erythromycin-induced nightmares have actually been reported before, in a prior case study almost 30 years ago when another young woman with no history of psychological illness was prescribed Erythromycin to treat acne. Again, this patient reported the sudden appearance of nightmares occurring 2 nights per week after beginning the treatment. The debilitating nature of the nightmares caused her to stop treatment, which likewise led to immediate cessation of the nightmares.

The authors of the case study suspect that the antiobiotic acted on the central nervous system, and in this way stimulated nightmares. Other medications besides antiobiotics, particularly neurotransmitters like serotonin and dopamine, have been associated with nightmares through their effects on the brain.  With neurotransmitters, though, the medication is intentionally used to alter brain chemistry, as these are often used in the treatment of psychiatric disorders. In other words, it is expected that neurotransmitters will influence mental health, so nightmares are unsurprising side effects, even if undesirable. Antiobiotics, on the other hand, are often used in order to improve aspects of physical health. However, as is clear in the two case studies reported, even antiobiotics may have indirect and unintentional side effects on the central nervous system, and likewise may influence and even harm psychological health.  

Other antiobiotics have been reported to have similar side effects related to the central nervous system, including the expression of sudden nightmares or night sweats, and even psychotic episodes. The authors stress the importance of reporting and being aware of all potential side effects of medications. Specifically, individuals with a history of nightmares or psychological disturbances would be advised against taking Erythromycin. Although, as is clear in the two reported cases, even those without any history of nightmares or psychological illness may be susceptible to this side effect. Nevertheless, there are alternative antibiotics that may be more appropriate for treatment of such individuals, including the reported Arithromycin.

More generally, the case study highlights the inextricable connection between body, brain and mind, and emphasizes the need for inclusion of nightmares as a possible side effect to certain medications.

Moller, M., Aziz, Q., & Juel, J. (2016). Erythromycin Induced Nightmares. Journal of Neurogastroenterology and Motility